Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 69, NWS Huntsville, AL

June 9, 2014Franklin County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 9, 2014, 8:02 PM CDT for Franklin County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2014, 8:02 PM CDT (01:02 UTC)
Expired
Jun 9, 2014, 8:30 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 75 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:30 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:14 PM CDT, 48 minutes earlier.

Area forecast discussion, Jun 9, 7:14 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
714 PM CDT MON JUN 9 2014

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 255 PM CDT MON JUN 9 2014/
THE TN VALLEY IS GETTING A MUCH DESERVED BREAK FROM ALL OF THE HEAVY
RAIN AND THUNDER OVER THE PAST SEVERAL DAYS THIS MON AFTERNOON. THIS
REPRIEVE THOUGH WILL UNFORTUNATELY BE SHORT LIVED AS AN MCV LIKE
FEATURE OUT OF THE SRN PLAINS APPROACHES THE MS RIVER. THIS COMPLEX
IS PRETTY MUCH OCCURRING ALONG/S OF A WARM FRONT DRAPED W TO E FROM
ERN AR TO NW AL...AND THEN INTO N CNTRL GA. THIS BOUNDARY IS XPCTED
TO MOVE LITTLE/IF ANY INTO THE EVENING HRS...AS THIS TRAILING LINE
OF SHOWERS/TSTMS SPREADS EWD. IMPROVED LATENT HEATING EFFECTS OVER
NRN MS/INTO NW AL...COUPLED WITH INCREASING LOW/MID LEVEL FLOW
ALONG/AHEAD OF THE SQUALL LINE WILL TRANSLATE INTO THE POSSIBILITY
FOR SOME STRONG/PERHAPS MARGINALLY SVR TSTMS AS THIS LINE BEGINS TO
MOVE ACROSS THE AREA LATER TONIGHT. THIS WILL OF COURSE BE DEPENDENT
ON THE ORGANIZATION OF THE LINE THIS FAR E...AS IT WILL BE STARTING
TO OUTRUN THE BETTER MID/UPPER FORCING/SUPPORT. HOWEVER...BOWING
SEGMENTS WILL LIKELY BE POSSIBLE ACROSS THE WRN/CNTRL AREAS WHERE
LINGERING MID LEVEL ENERGY/WINDS MAY BE ABLE TO MIX TO THE SFC.

THIS FIRST WAVE SHOULD MOVE THROUGH THE REMAINDER OF THE AREA TO THE
ENE LATE THIS EVENING/OVERNIGHT AND GRADUALLY WEAKEN. LATEST MODELS
THOUGH ARE FAIRLY CONSISTENT WITH ADDITIONAL WAVES OVERSPREADING THE
CNTRL TN VALLEY OUT OF THE SW STARTING TUE MORNING...AS A DEEPENING
UPPER LOW/TROUGH PATTERN OUT OF THE MID PLAINS BEGINS TO GRADUALLY
LIFT TOWARD THE NE. WITH NEARLY SATURATED SOIL CONDITIONS IN PLACE
ACROSS MOST OF THE AREA...COUPLED WITH HPC QPF PROGS INDICATING
ANOTHER POTENTIAL 2 TO 4 INCHES OVER THE NEXT 2 TO 3 DAYS...A FLASH
FLOOD WATCH DEFINITELY SEEMS REASONABLE ATTM...OR AT LEAST THROUGH
TUE AFTERNOON. THIS WILL CERTAINLY BE THE CASE AS THESE ADDITIONAL
UPPER DISTURBANCES MOVE NEWD AHEAD OF THE UPPER LOW/TROUGH FEATURE
SLOWLY LIFTING TO THE NE INTO MID WEEK. A RISK OF STRONG TSTMS WITH
EMBEDDED GUSTY OUTFLOW WINDS AND PERHAPS SMALL HAIL REMAINS A THREAT
AS WELL INTO MID WEEK...ESPECIALLY WITH ADDITIONAL COMPLEXES/SQUALL
LINES THAT ARE LIKELY TO FORM GIVEN THIS TYPE OF A PATTERN.

SHOWERS/TSTMS ARE GOING TO REMAIN IN THE FORECAST HEADING TOWARD THE
END OF THE WORK WEEK/INTO THE WEEKEND PERIOD...BUT THE RAIN CHANCES
DEFINITELY LOOK TO DROP ONCE THE UPPER TROUGH AXIS EXITS THE REGION
TO THE E ON THU. CONVECTION MAY THEN BE DRIVEN MORE BY WEAK UPPER
DISTURBANCES INTERACTING WITH LATENT/MAX HEATING EFFECTS. IF THERE'S
ANY GOOD NEWS TO ALL OF THIS...THIS PATTERN IS ALLOWING TEMPS TRENDS
TO HOVER CLOSER TO SEASONAL AVERAGES...AND THIS LOOKS TO CONTINUE
FOR MUCH OF THE UPCOMING WORK WEEK.

09

&&

.AVIATION...
FOR 00Z TAFS...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE INTO
ALABAMA THROUGH THIS EVENING AND TONIGHT. CIGS AND VIS COULD GO DOWN
INTO MVFR CATEGORY OR LOWER IN PASSING STORMS. WIND GUSTS 20KTS OR
HIGHER COULD ALSO TEMPORARILY OCCUR WITH STRONGER STORMS. SHOWERS
AND THUNDERSTORMS WILL LINGER THROUGHOUT TUESDAY.

JMS

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 9, 7:03 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
703 PM CDT MON JUN 9 2014

ALZ001>010-016-TNZ076-096-097-101015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
703 PM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...REMAINDER OF TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
THE FORECAST AREA THIS EVENING. ALTHOUGH THE STORMS WILL LIKELY
WEAKEN AS THEY PROGRESS EASTWARD ACROSS THE REGION...DAMAGING WINDS
OF 60 TO 70 MPH...LARGE HAIL...AND BRIEF TORNADOES WILL BE POSSIBLE
FOR LOCATIONS MAINLY WEST OF INTERSTATE 65. A TORNADO WATCH IS IN
EFFECT FOR THIS PORTION OF THE AREA THROUGH 1 AM CDT TUESDAY. LOCALLY
HEAVY RAINFALL MAY ALSO RESULT IN FLASH FLOODING...AND A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH TUESDAY
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE ACROSS THE REGION THROUGH MID WEEK...AS A SERIES OF UPPER
LEVEL SYSTEMS ADVANCE FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY.
SUCCESSIVE PERIODS OF LOCALLY HEAVY RAINFALL MAY LEAD TO OCCURRENCES
OF FLASH FLOODING THIS WEEK. IN ADDITION...A FEW STRONG TO SEVERE
THUNDERSTORMS...CAPABLE OF DAMAGING WINDS WILL ALSO BE POSSIBLE. THE
BEST CHANCES OF STRONG TO SEVERE STORMS WILL BE TUESDAY AFTERNOON AND
EVENING...AND AGAIN ON WEDNESDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
REQUESTED FOR LOCATIONS WEST OF INTERSTATE 65.

70/DD

In the hours before

Special weather statement, Jun 9, 7:40 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 PM CDT MON JUN 9 2014

ALZ001>003-100130-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
740 PM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE...COLBERT AND
FRANKLIN COUNTIES UNTIL 830 PM CDT...

AT 740 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR CORINTH TO NEAR FAIRVIEW...AND
MOVING EAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...RED
BAY...J P COLEMAN STATE PARK...PHIL CAMPBELL...CHEROKEE AND
LITTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3500 8773 3432 8756 3431 8783 3432 8817
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 0039Z 261DEG 41KT 3499 8853 3435 8823

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:40 PM CDTSpecial Weather StatementHUNColbert, Franklin50 min
Jun 9, 7:54 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale36 min
Jun 9, 7:58 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin32 min
Jun 9, 8:19 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence26 min
Jun 9, 8:45 PM CDTSevere Thunderstorm WarningHUNColbert, Cullman, Lauderdale, Lawrence, Limestone, Morgan30 min
Jun 9, 9:14 PM CDTSevere Thunderstorm WarningHUNCullman, Limestone, Madison, Marshall, Morgan31 min
Jun 9, 9:45 PM CDTSevere Thunderstorm WarningHUNJackson, Madison, Marshall, Morgan30 min
Jun 9, 9:47 PM CDTSevere Thunderstorm WarningHUNCullman28 min
Jun 9, 10:17 PM CDTSpecial Weather StatementHUNDeKalb, Jackson, Marshall43 min
Jun 9, 11:01 PM CDTSevere Thunderstorm WarningHUNJackson29 min
Jun 9, 11:03 PM CDTSpecial Weather StatementHUNDeKalb27 min
Jun 9, 11:30 PM CDTSpecial Weather StatementHUNDeKalb30 min
Jun 10, 7:27 AM CDTSpecial Weather StatementHUNLawrence33 min
Jun 10, 11:19 AM CDTSpecial Weather StatementHUNLawrence41 min
Jun 10, 11:22 AM CDTSpecial Weather StatementHUNCullman, Morgan38 min
Jun 10, 12:03 PM CDTSpecial Weather StatementHUNCullman, Morgan27 min
Jun 10, 12:11 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan23 min
Jun 10, 12:29 PM CDTSpecial Weather StatementHUNMadison16 min
Jun 10, 12:39 PM CDTSpecial Weather StatementHUNCullman36 min
Jun 10, 12:46 PM CDTSpecial Weather StatementHUNJackson29 min
Jun 10, 1:15 PM CDTSpecial Weather StatementHUNDeKalb30 min
Jun 10, 1:18 PM CDTSpecial Weather StatementHUNJackson42 min
Jun 10, 1:26 PM CDTSevere Thunderstorm WarningHUNDeKalb49 min
Jun 10, 1:35 PM CDTSpecial Weather StatementHUNJackson40 min
Jun 10, 2:09 PM CDTSpecial Weather StatementHUNJackson21 min
Jun 10, 2:15 PM CDTSevere Thunderstorm WarningHUNJackson15 min
Jun 10, 2:03 PM CDTSevere Thunderstorm WarningHUNFranklin12 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.